Colorado, 2009Blizzard and Winter Storm in Colorado, December 6 to 8, 2009
December 6 to 8, 2009 · NWS GJT · 21 events in 21 counties and zones
A very strong, moist, and unseasonably cold winter storm struck the central intermountain region. Heavy snowfall occurred in most areas across eastern Utah and western Colorado.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong, moist, and unseasonably cold winter storm struck the central intermountain region. Heavy snowfall occurred in most areas across eastern Utah and western Colorado. Additionally, strong winds in the southern portions of eastern Utah and western Colorado produced blizzard conditions. Some of the coldest temperatures so far this season followed closely behind this storm system. A few days later, several problems with freezing water pipelines resulted region-wide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 6, 9:27 PM MST, 33 minutes earlier.
Area forecast discussion, Dec 6, 9:27 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
927 PM MST SUN DEC 6 2009
.UPDATE...UPGRADED ALL WINTER STORM WATCHES ALONG I-70 CORRIDOR
AND SOUTHWARD TO WARNINGS. LATEST MODEL GUIDANCE CONTINUES BROAD
AREA OF DIVERGENCE ALOFT DUE TO ENTRANCE/EXIT REGION OF 2
DIFFERENT AREAS OF JET STREAM. H7 OMEGA REMAINS OVR WRN COL/ERN UT
AS IT HAS FOR SEVERAL DAYS NOW. SUFFICE TO SAY...THOUGHTS IN
EARLIER DISCUSSION BELOW CONTINUES TO HOLD TRUE. SWLY FLOW WILL
WARM TEMPS UP SOME...ESPECIALLY FOR VALLEYS...SO DO ANTICIPATE
SOME RAIN OR RAIN/SNOW MIX TOMORROW FOR VALLEY AREAS. HOWEVER...AS
ANOTHER SHOT OF ENERGY MOVES OVR CWA MONDAY EVENING INTO TUESDAY...TEMPS
WILL BE COLD ENOUGH FOR SNOWFALL OVER ALL AREAS. STATISTICAL GUIDANCE
ALSO HIGHLIGHTING TEMPS WAVERING AROUND THE FREEZING MARK.
CONTINUED WATCH FOR NRN VALLEY ZONES AND ADVISORIES FOR STEAMBOAT
SPRINGS AND MANILA AS LAST FEW MODEL RUNS HAVE CLIPPED MOISTURE IN
THOSE AREAS. HAVING SAID THAT...IF LOW PRESSURE TRACKS MORE
NORTHWARD THESE AREAS COULD CERTAINLY SEE WARNING CRITERIA SNOW.
ONE MORE MODEL RUN SHOULD CLINCH IT FOR NIGHT SHIFT. ASIDE FROM
UPGRADES... CURRENT FORECAST LOOKING GOOD AS DESCRIBED BELOW.
&&
.PREV DISCUSSION... /ISSUED 341 PM MST SUN DEC 6 2009/
..A MAJOR WINTER STORM WILL IMPACT EASTERN UTAH AND WESTERN COLORADO
MONDAY THROUGH TUESDAY...
SHORT TERM...TONIGHT THROUGH TUESDAY...
THE TAIL END OF THE SHORTWAVE WHICH BROUGHT SNOW TO THE NORTHERN AND
CENTRAL PORTIONS OF THE CWFA WILL PASS EAST OF THE DIVIDE LATE THIS
EVENING. AS A RESULT...EXPECT SNOWFALL WILL CONTINUE OVER THE
NORTHERN AND CENTRAL MOUNTAINS THROUGH MIDNIGHT AND WW.A WILL BE
ALLOWED TO CONTINUE. DURING THE LATTER PART OF THE NIGHT...WINDS
BACK TO THE SOUTHWEST RESULTING IN A WEAK OVERRUNNING REGIME. THIS
WILL PRODUCE AREAS OF LIGHT SNOW THROUGH MORNING...THOUGH ADDITIONAL
ACCUMULATIONS WILL BE LIGHT.
A MAJOR WINTER STORM BEGINS MONDAY AS SOUTHWEST 7H FLOW INCREASES
WITH SPEEDS OF UP TO 45 KNOTS NOSING INTO THE FOUR CORNERS AREA.
RESULTANT OVERRUNNING OF COLD AIR TRAPPED IN THE SOUTHERN VALLEYS
POINTING TO SIGNIFICANT ACCUMULATIONS...ESPECIALLY OVER THE FOUR
CORNERS AREA. 7H TEMPS COLDER THAN PREVIOUS RUNS SO CONFIDENT
PRECIPITATION WILL BE OF THE FROZEN VARIETY FOR ALL BUT THE LOWEST
ELEVATIONS. MOUNTAIN SNOW OVER THE MOUNTAINS OF SOUTHEAST UTAH AND
THE SOUTHWEST AND SOUTH-CENTRAL MOUNTAINS OF COLORADO WITH OROGRAPHIC
LIFT AIDING SNOW PRODUCTION. WINDS WILL INCREASE OVER THOSE ARES
DURING THE DAY RESULTING IN BLIZZARD CONDITIONS LATER IN THE DAY.
THE BROAD ISENTROPIC UPGLIDE ENHANCED BY JET DIVERGENCE WILL GENERATE
PRECIPITATION OVER THE ENTIRE CWFA...THOUGH ACCUMULATIONS WILL BE
LIGHTER OVER THE REMAINING VALLEYS OF EASTERN UTAH AND WESTERN
COLORADO AS WELL AS THE NORTHERN MOUNTAINS. REMAINED ON THE FENCE
WITH RESPECT TO THE GUNNISON VALLEY SO CONTINUED THE WATCH.
THE STORM ACHIEVES ITS GREATEST STRENGTH MONDAY NIGHT INTO TUESDAY
MORNING AS A 150 KT JET DRIVES THE MID-LEVEL TROF INTO THE WESTERN
GREAT BASIN DURING THE NIGHT. AS THIS OCCURS...THE NORTHERN BRANCH OF
THE JET EXITS TO THE EAST PLACING THE CENTER OF THE CWFA UNDER THE
COMBINED DIVERGENCE ASSOCIATED WITH THE LEFT EXIT AND RIGHT ENTRANCE
REGIONS OF THE APPROACHING SOUTHERN AND EXITING NORTHERN JET. THIS
AIDS THE DEEPENING OF THE ENTIRE SYSTEM AND SOUTHWEST FLOW INCREASES
OVER THE FOUR CORNERS REGION. BY 12Z SYSTEM HAS SPUN UP INTO A
CLASSIC CYCLONE WHICH IS FAIRLY RARE FOR THIS REGION. UPGLIDE
BECOMES FURTHER ENHANCED WHILE LAPSE RATES SIMULTANEOUSLY STEEPEN
AIDING IN SNOW PRODUCTION. 7H WINDS INCREASE DURING THIS PERIOD
WHICH WILL RESULT IN WHITE-OUT CONDITIONS AT TIMES FOR THE SOUTHERN
AND SOUTH-CENTRAL MOUNTAINS.
LATEST GUIDANCE MOVES THE SURFACE CYCLONE ACROSS SOUTHEAST UTAH AND
SOUTH-CENTRAL COLORADO. THIS THREATENS TO GENERATE A HEAVY SNOW BAND
ACROSS AREAS ALONG THE I-70 CORRIDOR FROM EASTERN UTAH INTO THE
GRAND VALLEY AND MAY RESULT IN ACCUMULATIONS OF UP TO ONE FOOT.
CONFIDENCE OF THE STORMS TRACK NOT SUFFICIENT TO HOIST WARNING BUT
HAVE POSTED A WATCH FOR ALL OF THE VALLEYS OF EASTERN UTAH AND
WESTERN COLORADO AS THE DYNAMICS ASSOCIATED WITH THIS STORM ARE
REMARKABLE.
TEMPERATURES WILL REMAIN MUCH COLDER THAN NORMAL...THOUGH OVERNIGHT
LOWS NOT QUITE AS COLD AS RECENTLY DUE TO CLOUDS AND DIABATIC
WARMING ASSOCIATED WITH PRECIPITATION PROCESSES.
LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
A MOIST WEST-NORTHWEST FLOW WILL BE OVER THE REGION TUES NIGHT AND
WED IN THE WAKE OUR BIG STORM. EMBEDDED WEAK VORT MAXES COMBINED
WITH STEEP LAPSE RATES AND 15-20 KT WINDS AIDING OROGRAPHIC ASCENT
WILL KEEP SNOW GOING MOST ELEVATED LOCATIONS...BUT RATE OF FALL WILL
BE NOTICEABLY LIGHTER. THE FLOW BACKS A LITTLE MORE TOWARD THE WEST
WEDNESDAY AND EMPHASIS TURNS TO THE W AND SW MTN SLOPES.
ACCUMULATIONS ARE EXPECTED TO BE LIGHT AND GENERALLY 1-3 INCHES OR
LESS.
MOSTLY DRY CONDITIONS ARE EXPECTED WEDNESDAY NIGHT THROUGH FRIDAY
EXCEPT FOR A FEW SCATTERED SHOWERS FROM TIME TO TIME OVER THE MTNS
AS JET ENERGY AND FORCING ARE EITHER NORTH OR SOUTH OF THE CWA.
TEMPS WILL MODERATE SLOWLY GIVEN EXPECTED SNOW ACCUMULATIONS FROM
THIS WEEKS EARLIER STORM.
NEXT SHORT WAVE WEAKENS AS IT PULLS AWAY FROM PARENT CLOSED LOW OFF
THE PAC NW. HOWEVER BY SATURDAY NIGHT LEFT EXIT REGION OF JET NOSING
INTO THE 4 CORNERS FAVORS SOME PCPN OVER THE SRN FOOTHILLS AND SAN
JUANS. ALTHO MDLS SHOWING SOME DIFFERENCES SO CONFIDENCE NOT MORE
INSPIRING THAN SCATTERED SHOWERS FOR THE TIME BEING.
AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH MIDNIGHT...THEN AS THE
NEXT WEATHER SYSTEM APPROACHES CONDITIONS WILL DETERIORATE TO MVFR BY
EARLY MONDAY MORNING. CLOUDS WILL LOWER AND THICKEN THROUGH THE DAY
MONDAY. EXPECT AREAS OF IFR/LIFR CIGS AND VSBYS AS SNOW SPREADS OVER
THE REGION MONDAY AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM MONDAY TO 6 PM MST TUESDAY FOR
COZ003-004-006>008-010-011-013-014-020>023.
WINTER STORM WATCH FROM 6 AM MST MONDAY THROUGH TUESDAY
AFTERNOON FOR COZ001-002.
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 PM MST TUESDAY FOR
COZ005.
BLIZZARD WARNING FROM 6 AM MONDAY TO 6 PM MST TUESDAY FOR COZ009-
012-017>019.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ004-
010-012-013.
&&
UPDATE.......TGR
SHORT TERM...NL
LONG TERM....MC
AVIATION.....MC
Hazardous weather outlook, Dec 6, 9:38 PM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
938 PM MST SUN DEC 6 2009
COZ001>014-017>023-UTZ022>025-027>029-070438-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
938 PM MST SUN DEC 6 2009
...MAJOR WINTER STORM WILL IMPACT THE REGION THROUGH TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SNOW WILL CONTINUE ACROSS THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO THROUGH TONIGHT. THE HEAVIEST SNOW WILL FALL
THIS AFTERNOON AND EVENING. ACCUMULATIONS UP TO 8 INCHES WILL OCCUR
OVER THE HIGHER MOUNTAIN PASSES OF WESTERN COLORADO. NUMEROUS
WINTER STORM WARNINGS AND BLIZZARD WARNINGS HAVE BEEN ISSUED
FOR THE FORECAST AREA. PLEASE VISIT WEATHER.GOV/GJT FOR THE LATEST
INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MAJOR WINTER STORM WILL IMPACT THE REGION MONDAY THROUGH TUESDAY.
BLIZZARD CONDITIONS ARE EXPECTED FOR THE SOUTHWEST AND CENTRAL
MOUNTAINS OF WESTERN COLORADO. WINDS GUSTING OVER 50 MPH...ALONG
WITH HEAVY SNOWFALL AND BLOWING SNOW WILL CREATE EXTREMELY
HAZARDOUS CONDITIONS. TRAVEL IS NOT ADVISED IN THE BLIZZARD WARNING
AREAS.
THE SNOW WILL GRADUALLY DECREASE TUESDAY NIGHT AND WEDNESDAY...
ALTHOUGH UNSETTLED CONDITIONS WILL PERSIST THROUGH NEXT WEEKEND.
FOR ADDITIONAL DETAILS ON THIS SERIES OF WINTER STORMS...PLEASE
VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR SNOW
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TGJT
In the hours before
Local storm report, Dec 6, 4:30 PM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 PM MST SUN DEC 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM SNOW 9 SW SILVERTON 37.72N 107.78W
12/06/2009 M5.5 INCH SAN JUAN CO OTHER FEDERAL
24 HR SNOWFALL AT COAL BANK PASS
&&
DLCEvent by event
15 winter storm, 5 blizzard, 1 winter weather. Local standard time, as filed.
Blizzard, Grand and Battlement Mesas
- When
- December 6, 10:00 PM MST to December 8, 11:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Heavy snow and strong winds produced widespread blizzard conditions across the area. Snowfall amounts ranged from 2 to 4 feet. Winds gusted up to 50 mph causing extreme blowing and drifting snow with snow drifts of up to 8 feet deep in some areas. Adverse travel conditions resulted in periodic closures of Highway 65 on the Grand Mesa.
Winter Storm, Flattop Mountains
- When
- December 7, 12:00 AM MST to December 8, 6:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of around 12 inches occurred across northern portions of the area, and southern portions of the area received amounts ranging from 14 to 23 inches. Wind gusts up to 35 mph caused blowing and drifting snow.
Winter Storm, Debeque to Silt Corridor
- When
- December 7, 12:00 AM MST to December 8, 12:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 9 to 15 inches occurred across the area. Wind gusts up to 45 mph produced blowing and drifting snow and localized blizzard conditions.
Winter Storm, Central Colorado River Basin
- When
- December 7, 12:00 AM MST to December 8, 2:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 6 to 18 inches occurred across the area with the heaviest amounts reported in the Glenwood Springs area.
Blizzard, Southwestern San Juan Mountains
- When
- December 7, 12:00 AM MST to December 8, 7:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Heavy snow and very strong winds caused widespread blizzard conditions across the area. Total snowfall amounts ranged from 2 to 4 feet with snow drifts up to 10 feet deep in some locations. Winds gusted up to 75 mph with locally higher gusts up to 91 mph reported on Eagle Mountain. Dangerous travel conditions resulted in the closure of Highway 550 over Molas and Coal Bank passes, as well as road closures in other areas.
Winter Storm, Elkhead and Park Mountains
- When
- December 7, 2:00 AM MST to December 8, 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 14 inches were reported across northern portion of the area, while the southern portion received amounts ranging from 5 to 10 inches. In addition, win gusts up to 30 mph produced blowing and drifting snow.
Winter Storm, Four Corners / Upper Dolores River Basin
- When
- December 7, 2:00 AM MST to December 8, 1:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Heavy snowfall occurred across the area with total snowfall amounts ranging from 6 to 20 inches, except for southwestern portions of Montezuma county which received lesser amounts. Strong winds with gusts up to 55 mph produced localized blizzard conditions with snow drifts of up to 4 feet deep in some areas. The heavy snow prompted school closures in the towns of Dolores, Cortez, and Dove Creek.
Blizzard, West Elk and Sawatch Mountains
- When
- December 7, 2:00 AM MST to December 8, 9:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Heavy snow and strong winds produced widespread blizzard conditions with total snowfall amounts ranging from 2 to 4 feet. Strong wind gusts up to 60 mph produced extreme blowing and drifting snow with snow drifts up to 8 feet deep in some places. Very hazardous travel conditions resulted in road closures at times.
Winter Storm, Animas River Basin
- When
- December 7, 3:00 AM MST to December 8, 5:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Heavy snow and strong winds brought localized blizzard conditions to the area. Total snowfall amounts ranged from 10 to 20 inches with locally higher amounts, including 25 inches 7 miles north of the town of Bayfield. Winds gusted up to 55 mph producing snow drifts up to 4 feet deep in some areas. The heavy snow caused several power outages resulting in 1400 customers without power. The storm also caused local business and school closures throughout La Plata County.
Winter Storm, San Juan River Basin
- When
- December 7, 3:00 AM MST to December 8, 5:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Heavy snowfall occurred across the area with amounts ranging from 1 to 2 feet. Wind gusts up to 35 mph produced blowing and drifting snow. The heavy snow caused isolated power outages in the Pagosa Springs area as well as many office and school closures across Archuleta County.
Winter Storm, Lower Yampa River Basin
- When
- December 7, 4:00 AM MST to December 8, 4:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches occurred across the area.
Winter Storm, Central Yampa River Basin
- When
- December 7, 4:00 AM MST to December 8, 4:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches occurred across the area.
Blizzard, Uncompahgre Plateau and Dallas Divide
- When
- December 7, 4:00 AM MST to December 8, 4:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Heavy snow and strong winds produced widespread blizzard conditions with total snowfall amounts ranging from 10 to 25 inches. Wind gusts up to 50 mph produced extreme blowing and drifting snow with drifts ranging from 4 to 6 feet in some areas. Dangerous travel conditions caused periods of road closures.
Blizzard, Northwestern San Juan Mountains
- When
- December 7, 6:00 AM MST to December 8, 10:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Strong winds and heavy snowfall combined to produce widespread blizzard conditions. Measured snowfall accumulations in wind protected areas ranged from 12 to 25 inches. Snow drifts up to 8 feet deep were reported. US Highway 550 was closed from late on December 7th, with sections of the highway remaining closed through 9:30 AM MST on December 9th. Chain laws and other travel restrictions were imposed on other roads in the northwest San Juan Mountains.
Winter Storm, Roan and Tavaputs Plateaus
- When
- December 7, 6:00 AM MST to December 8, 3:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts across the area ranged from 17 to 22 inches with wind gusts up to 35 mph producing blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- December 7, 6:00 AM MST to December 8, 12:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred across the area with locally higher amounts, including 14 inches near Clark.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 7, 7:00 AM MST to December 8, 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 22 inches were reported across the western portion of the area, while the eastern portion received amounts ranging from 6 to 10 inches. In addition, wind gusts up to 30 mph produced blowing and drifting snow.
Winter Storm, Upper Gunnison River Valley
- When
- December 7, 9:00 AM MST to December 8, 1:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Heavy snow occurred across the area. Snowfall amounts ranged from 12 to 19 inches in western portions of the area to 1 to 4 inches in eastern portions. Strong winds gusted up to 40 mph producing blowing and drifting snow and causing localized blizzard conditions.
Winter Storm, Central Gunnison and Uncompahgre River Basin
- When
- December 7, 9:00 AM MST to December 8, 10:00 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred across most of the area. Wind gusts up to 40 mph produced blowing and drifting snow.
Winter Storm, Paradox Valley / Lower Dolores River Basin
- When
- December 7, 12:00 PM MST to December 8, 7:00 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 6 inches across western portions of the area to around 3 to 4 inches in eastern areas. Wind gusts up to 30 mph caused blowing and drifting snow. The heavy snow caused an extensive power outage in the Bedrock area.
Winter Storm, Grand Valley
- When
- December 7, 2:00 PM MST to December 8, 10:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts across the area ranged from 6 to 10 inches, including locally higher amounts up to 10 to 14 inches near the Whitewater area. Wind gusts up to 35 mph produced blowing and drifting snow.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in New Mexico, December 6 to 8, 20092 deaths · $536,000 · 67 kt wind · 38 events
- Winter Storm and Winter Weather in Kansas, December 6 to 8, 20091 death · 9 injured · $580,000 · 16 events
- Heavy Snow and Winter Weather in California, December 6 to 7, 20091 death · 1 injured · 5 events
- Winter Storm and High Wind in California, December 6 to 9, 2009$1.0 million · 70 kt wind · 16 events
- High Surf in Hawaii, December 6 to 10, 20091 injured · 16 events
- Frost and Freeze in California, December 6 to 10, 20095 events
- Winter Storm and Heavy Snow in California, December 6 to 7, 200981 kt wind · 4 events
- Winter Storm and Heavy Snow in Nevada, December 6 to 7, 20094 events
- High Wind in California, December 6, 200960 kt wind · 2 events
- Heavy Snow in Oregon, December 6, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199674, 199654, 199667, 199668, 199679, 199652, 199656, 199675, 199657, 199659, 199671, 199672, 199676, 198775, 199651, 199673, 199653, 199664, 199669, 199670, 199666.